Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 482, NWS Albuquerque, NM

October 4, 2017Cibola County, McKinley County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 4, 2017, 1:46 PM MST for Cibola County, McKinley County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2017, 1:46 PM MST (20:46 UTC)
Expired
Oct 4, 2017, 2:30 PM MST
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cibola County, NM, McKinley County, NM

The radar

The Albuquerque radar (KABX), 63 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

435 
WUUS55 KABQ 042046
SVRABQ
NMC006-031-042130-
/O.NEW.KABQ.SV.W.0482.171004T2046Z-171004T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
246 PM MDT WED OCT 4 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cibola County in west central New Mexico...
  East central McKinley County in west central New Mexico...

* Until 330 PM MDT.

* At 245 PM MDT, a severe thunderstorm was located near San Fidel, or
  14 miles east of Grants, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cebolletita, San Fidel, Bibo, Seboyeta, Acomita Lake and Encinal. 

This includes Interstate 40 near Mile Marker 100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3507 10760 3516 10770 3546 10745 3522 10724
TIME...MOT...LOC 2045Z 233DEG 14KT 3517 10759 

HAIL...1.25IN
WIND...60MPH
 
$$

DPorter
1 follow-up statement
985 
WWUS55 KABQ 042053
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
253 PM MDT WED OCT 4 2017

NMC006-031-042130-
/O.CON.KABQ.SV.W.0482.000000T0000Z-171004T2130Z/
Cibola-McKinley-
253 PM MDT WED OCT 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHEASTERN CIBOLA AND EAST CENTRAL MCKINLEY COUNTIES...

At 253 PM MDT, a severe thunderstorm was located 7 miles north of
Cubero, or 14 miles northwest of Laguna Pueblo, moving northeast at
15 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Cebolletita, San Fidel, Bibo, Seboyeta, Acomita Lake and Encinal. 

This includes Interstate 40 near Mile Marker 100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3507 10760 3516 10770 3546 10745 3522 10724
TIME...MOT...LOC 2053Z 233DEG 14KT 3519 10756 

HAIL...2.00IN
WIND...70MPH
 
$$

DPorter

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 11:17 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Oct 4, 11:17 AM MST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1217 PM MDT Wed Oct 4 2017

.AVIATION...
18Z TAF CYCLE
With abundant moisture to persist over the area through Thursday,
widespread showers and thunderstorms are expected this afternoon
through tonight. The greatest coverage will favor locations along
and east of the continental divide. A few storms may turn severe from
west central to north central areas this afternoon and evening.
Southeasterly upslope flow along the east slopes of the central
mountain chain should produce areas of MVFR and IFR conditions in low
clouds and fog tonight through Thursday morning.

44

&&

.PREV DISCUSSION...343 AM MDT Wed Oct 4 2017...
.SYNOPSIS...
A very moist low-level southeast flow will continue across central
and northern New Mexico today through Thursday night. Isolated
showers and thunderstorms this morning will become more widespread
this afternoon and tonight and continue through Thursday night.
Severe thunderstorms will be possible across eastern and central New
Mexico this afternoon through tonight. A drying trend is expected on
Friday, as a Pacific cold front moves across the region. A dry
weekend is expected with temperatures slightly below normal.

&&

.DISCUSSION...
An upper-level low over the northern Great Basin this morning will
move slowly to the northeast today through Thursday night, while a
strong upper-level high will move westward from the lower MS valley
to central TX. The flow between these systems will draw deep-layer
moisture over NM through this period. Daily record precipitable water
values for today, 10/04, and Thursday,10/05, for Albuquerque are
1.11 inches and 1.04 inches, respectively. GFS, NAM and SREF model
forecast values for precipitable water values range from 1..01 to
1.10 inches for today and 1.11 to 1.18 inches for tomorrow. These
forecast near record and above record precipitable water values
combined with moderate instability will produce widespread showers
and thunderstorms late this afternoon through Thursday. Eastern NM
will have the potential for flash flooding tonight and Thursday,
especially given some already wet soil due to the recent moderate to
heavy rainfall. Severe thunderstorms will also be possible across
portions of central NM late this afternoon through this evening, as
CAPE values are forecast to range from 1000-2000 J/kg and 0-6 km bulk
shear will range from 35-50 knots.

A dry pacific cold front will progress across western NM Friday
morning and reach eastern NM Friday evening. A few showers and
thunderstorms are expected across the eastern plains Friday afternoon
and early evening. A weak backdoor front will move across northeastern
NM Friday evening. A cooler and drier air mass will dominate the
weather Saturday and Sunday, as west-northwest flow aloft will be
dominant. Models diverge slightly for Monday and Tuesday with the
ECMWF indicating that a much stronger backdoor cold front will move
across NM Monday evening through Tuesday. GFS offers a milder and
more zonal flow aloft.

&&

.FIRE WEATHER...
...Moist conditions with showers and thunderstorms today through
Thursday followed by much drier and windy weather Friday...

Humidities will increase and showers and thunderstorms with wetting
rain will become more widespread over the forecast area today
through Thursday as low level easterly flow combined with a
southwest winds aloft bring plentiful moisture to the region.

Vent rates today will be mostly good to excellent but with some poor
rates along the central mt chain. High temperatures today will be
cooler especially over the central and east with significant
increases in humidity overall. A few strong storms with gusty winds
and large hail are possible over portions of western New Mexico this
afternoon and evening. Thursday's showers and storms will be focused
from the Continental Divide eastward, as the low level flow will
begin to shift to south and southwesterly, allowing for some drying
especially in northwest New Mexico but with slightly lower
humidities elsewhere. Highs Thursday will be close to average for
early October. Vent rates Thursday will be good to excellent with
some pockets of fair to poor rates over the central and northern
high terrain and Upper Rio Grande Valley.

On Thursday night, westerly winds will begin to strengthen over the
northern high terrain, then spread area wide Friday. The winds will
scour out much of the low level moisture, and lower chances for
wetting showers and storms, as well as daytime humidities most areas.
Gusts to around 45 or 50 mph are possible mainly over the north
central higher terrain and the northeast highlands. Vent rates will
be excellent Friday, with moderate to high Haines. Despite the windy
and drier conditions, minimum humidities don't fall to less than 15
percent for most areas, so not anticipating any fire weather watches
or warnings.

Friday night humidities will be significantly lower by 20 to 40
percent, with lows 5 to 15 degrees cooler, but still close to normal
for the season. A northerly wind shift at the surface over the
plains Friday night will wash out Saturday. Otherwise, dry
conditions and lighter winds are expected Saturday. Ventilation will
be greatly reduced Saturday with widespread poor rates forecast.
Sunday will also be dry with several degrees of warming. Vent rates
improve Sunday for all but the northeast where poor values
remain.

A stronger front will impact the eastern plains and central mt chain
Monday. The front will push into the RGV Monday night. A
reinforcement of cooler and moist air may occur over the east
Tuesday. Therefore, high temperatures early next week look to be 5
to nearly 20 degrees below average although lows will be within a
few degrees of normal. A few showers and thunderstorms may sneak
back into the forecast for the central mt chain thanks to the front.
If the GFS is correct, significant moisture will seep back into the
state for the middle of next week. In contrast, the 00Z ECMWF is
quite dry.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for the following
zones... NMZ511>515-518-519-521>523-527>539.

&&
Hazardous weather outlook, Oct 4, 2:59 AM MST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
359 AM MDT Wed Oct 4 2017

NMZ501>540-051100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
359 AM MDT Wed Oct 4 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are expected this afternoon and
tonight across central and western New Mexico, with the primary
threats being large hail and strong winds. Locally heavy rainfall
will accompany some of these thunderstorms, especially across
portions of eastern New Mexico, where localized flash flooding will
be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms will be possible across
central and northern New Mexico Thursday and Thursday evening. Large
hail and strong winds will again be the main threats in stronger
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

28

In the hours before

Special weather statement, Oct 4, 1:11 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
211 PM MDT WED OCT 4 2017

NMZ503-504-042100-
Far Northwest Highlands-Northwest Highlands-
211 PM MDT WED OCT 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO ARRIBA AND
EASTERN SAN JUAN COUNTIES UNTIL 300 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Blanco Trading Post, or 26 miles south of Navajo Dam,
moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northwestern Rio
Arriba and eastern San Juan Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3628 10757 3642 10770 3678 10716 3656 10697
TIME...MOT...LOC 2011Z 229DEG 35KT 3642 10755

54
Special weather statement, Oct 4, 1:35 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
235 PM MDT WED OCT 4 2017

NMZ506-507-042100-
West Central Mountains-West Central Highlands-
235 PM MDT WED OCT 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA AND EAST
CENTRAL MCKINLEY COUNTIES UNTIL 300 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Fidel, or 10 miles east of Grants, moving northeast at 20 mph.

Penny size hail, wind gusts up to 50 mph and heavy rain will be
possible with this storm.

Locations impacted include...
Cebolletita, Seboyeta, Acomita Lake and Encinal.

This includes Interstate 40 near Mile Marker 98.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3507 10763 3515 10774 3543 10756 3522 10729
TIME...MOT...LOC 2034Z 225DEG 16KT 3516 10764

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 5:46 PM MSTSpecial Weather StatementABQSan Miguel29 min
Oct 3, 6:28 PM MSTSpecial Weather StatementABQGuadalupe32 min
Oct 3, 6:29 PM MSTSpecial Weather StatementABQSan Miguel31 min
Oct 3, 7:10 PM MSTSpecial Weather StatementABQ35 min
Oct 3, 7:11 PM MSTSpecial Weather StatementABQGuadalupe34 min
Oct 3, 7:16 PM MSTAreal Flood AdvisoryABQGuadalupe, San Miguel119 min
Oct 3, 8:02 PM MSTAreal Flood AdvisoryABQDe Baca, Guadalupe118 min
Oct 3, 8:11 PM MSTAreal Flood AdvisoryABQChaves, Lincoln94 min
Oct 3, 8:16 PM MSTSpecial Weather StatementABQGuadalupe29 min
Oct 3, 8:36 PM MSTFlash Flood WarningABQDe Baca, Guadalupe3 hr
Oct 3, 8:46 PM MSTSpecial Weather StatementABQHarding44 min
Oct 3, 8:50 PM MSTSpecial Weather StatementABQDe Baca40 min
Oct 3, 8:57 PM MSTAreal Flood AdvisoryABQSan Miguel3 hr
Oct 3, 9:19 PM MSTSpecial Weather StatementABQDe Baca41 min
Oct 3, 10:05 PM MSTSpecial Weather StatementABQQuay40 min
Oct 3, 10:15 PM MSTFlash Flood WarningABQDe Baca, Guadalupe, Quay3 hr
Oct 3, 10:37 PM MSTAreal Flood AdvisoryABQHarding, Quay, San Miguel113 min
Oct 3, 10:45 PM MSTSpecial Weather StatementABQDe Baca45 min
Oct 3, 11:26 PM MSTSpecial Weather StatementABQCurry49 min
Oct 3, 11:58 PM MSTAreal Flood AdvisoryABQCurry, De Baca, Harding, Quay, Roosevelt3 hr
Oct 4, 8:16 AM MSTAreal Flood AdvisoryABQDe Baca3 hr
Oct 4, 9:52 AM MSTFlash Flood WatchABQ43 hr
Oct 4, 1:04 PM MSTAreal Flood AdvisoryABQCurry116 min
Oct 4, 1:11 PM MSTSpecial Weather StatementABQ49 min
Oct 4, 1:35 PM MSTSpecial Weather StatementABQ25 min
Oct 4, 1:56 PM MSTSevere Thunderstorm WarningABQRio Arriba, Sandoval49 min
Oct 4, 2:21 PM MSTAreal Flood AdvisoryABQCibola114 min
Oct 4, 2:30 PM MSTSevere Thunderstorm WarningABQBernalillo, Cibola, McKinley, Sandoval45 min
Oct 4, 2:33 PM MSTSevere Thunderstorm WarningABQRio Arriba42 min
Oct 4, 2:35 PM MSTAreal Flood AdvisoryABQRio Arriba, San Juan115 min
Oct 4, 3:00 PM MSTFlash Flood WarningABQCibola, McKinley, Sandoval2 hr
Oct 4, 3:14 PM MSTSevere Thunderstorm WarningABQBernalillo, Cibola, Sandoval46 min
Oct 4, 3:46 PM MSTSpecial Weather StatementABQValencia29 min
Oct 4, 3:49 PM MSTFlash Flood WarningABQSandoval116 min
Oct 4, 4:00 PM MSTAreal Flood AdvisoryABQSocorro2 hr
Oct 4, 4:00 PM MSTSpecial Weather StatementABQSandoval30 min
Oct 4, 4:09 PM MSTSevere Thunderstorm WarningABQSandoval, Santa Fe51 min
Oct 4, 4:13 PM MSTSpecial Weather StatementABQValencia47 min
Oct 4, 4:32 PM MSTFlash Flood WarningABQBernalillo, Sandoval118 min
Oct 4, 4:48 PM MSTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe117 min
Oct 4, 4:54 PM MSTSpecial Weather StatementABQTaos36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.